ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P932 | DOI: 10.1530/endoabs.63.P932

Glucosuric drugs + immune checkpoint inhibitors: A recipe for diabetic ketoacidosis?

Agnieszka Kuzior1, Paula Maria Fernandez-Trujillo-Comenge1, Manuel Esteban Nivelo-Rivadeneira1, Ana Delia Santana-Suarez1, Carmen Acosta-Calero1, Pablo Benito Pedrianes-Matin1, Marta Agata Zajac2 & Francisco Javier Martinez-Martin3


1Endocrinology & Nutrition Department, Hospital Universitario de Gran Canaria Dr. Negrin, Las Palmas de Gran Canaria, Spain; 2Oncology & Radiotherapy Department, Hospital Universitario de Gran Canaria Dr. Negrin, Las Palmas de Gran Canaria, Spain; 3Outpatient Hypertension Clinic, Hospital Universitario de Gran Canaria Dr. Negrin, Las Palmas de Gran Canaria, Spain.


Introduction/Aim: Diabetic ketoacidosis is a rare complication in type 2 diabetic patients treated with SGLT2 inhibitors; usually there is a triggering factor (major trauma or surgery, sepsis) or misdiagnosis (type 1 diabetes or LADA). Nivolumab is an anti-CD279 monoclonal antibody used as a second-line immunotherapy in non-small cell lung carcinoma; its use has been associated with fulminant type 1 diabetes and other autoimmune endocrine diseases. We hereby present a case of diabetic ketoacidosis in a type 2 diabetic patient, in order to raise awareness of the possible interaction between nivolumab and SGLT2 inhibitors.

Material and Methods: Review of the patient’s clinical record and of the relevant literature.

Results: A 59 year old, ex-smoker patient had been diagnosed with type 2 diabetes at 49, and treated with basal insulin plus metformin and empagliflozin in the last 2 years.He had no metadiabetic complications, and required no prandial insulin but his metabolic control was suboptimal (HbA1C 7.7%). After a chest x-ray showed a 4 cm lung mass he was diagnosed with epidermoid carcinoma of the lung, stage IIIB (cT2N3M0), and received treatment with radiotherapy (total 111 Gy, with good tolerance) and chemotherapy Paclitaxel + carboplatinum), followed by immunotherapy with nivolumab. After the third nivolumab session, the patient reported hyperglycemia with capillary blood glucose > 400 mg/dL and his basal insulin dose was increased; however a week later he was admitted in the Emergency Room with diffuse abdominal pain, nausea and vomiting, without fever or diarrhoea. Diabetic ketoacidosis was diagnosed (venous pH 7.17) and standard therapy with iv fluids, insulin and HCO3 was prescribed. The evolution was favorable but after the discharge the patient’s glycemia could only be controlled with basal + prandial insulin, and his anti-GAD antibodies had turned intensely positive. A few weeks later, the patient also developed primary hyperthyroidism, in relationship with autoimmune thyroiditis, which is the most common endocrine adverse effect of nivolumab.

Conclusions: The interaction between empagliflozin and nivolumab has not been established so far, but the well-known ketogenic effect of SGLT2 inhibitors may have facilitated the triggering of diabetic ketoacidosis by nivolumab in our patient. We conclude that ketogenic drugs such as empagliflozin should be avoided in patients treated with nivolumab.